DEAR DR. ROACH: I am an 83-year-old female with bladder problems. I get up two or three times a night and usually make it to the bathroom. I thought it would be good to see a doctor in case the problem got worse. An operation was mentioned, which I am not interested in, so they gave me a pessary, which has been good and bad.
It is comfortable and I don’t have to use the bathroom as often, but now I don’t get bathroom warnings and don’t always make it to the bathroom. I also leak urine with coughs and sneezes, which didn’t happen before. Now the doctor wants me to use Imvexxy inserts. After reading the side effects, I’m not sure that’s a good thing to do. What are your thoughts: Is the Imvexxy necessary? The side effects really scare me. — Anon.
ANSWER: You have symptoms of both urge incontinence (the sensation of needing to get to the bathroom right away to avoid an accident) and stress incontinence (losing urine with abdominal pressure, such as cough or sneeze). It is possible that you have two separate problems. However, loss of estrogen can cause the lining of the vagina and vulva to thin. This includes the urethra, which provides conscious control over urinary flow. It needs estrogen to close optimally, and older women often have stress or urge incontinence (or both, which is called mixed) due to lack of estrogen.
Imvexxy (estradiol) is a low-dose estrogen preparation inserted in the vagina, usually daily for two weeks then twice weekly thereafter. It is a very reasonable choice for women with symptoms of urge or stress incontinence and who have findings of estrogen loss on physical exam. The low dose makes side effects uncommon (in the initial trial of 764 women, there were no adverse effects that happened in women using estradiol at greater frequency than in the placebo group).
DEAR DR. ROACH: My wife’s mother and her mother’s father had subarachnoid hemorrhages (SAHs) — he died immediately, and her mother recovered after a time, during which she suffered delusions. Should my wife receive special monitoring? She has always had migraines, which have for the most part been controlled by medicine, but as we get into our older years (70s), I wonder if we should pay more attention to the possibility of an SAH, and what might that entail. — J.C.
ANSWER: Most subarachnoid hemorrhages, a life-threatening bleed into the head from a ruptured aneurysm, are spontaneous events unrelated to genetics. However, they sometimes come related to a genetic condition, such as Ehlers-Danlos syndrome and polycystic kidney disease. Even when they are not associated with a known condition, people with a strong family history for SAH are at increased risk for one themselves. Someone with one first-degree relative (like your wife’s mother, in her case) has about a 1 percent chance of having a SAH in the next 10 years. Someone with two first degree relatives has a 7 percent chance. Your wife would be in between, with one first-degree and one second-degree relative (her grandfather).
There is no consensus on whether she should be screened (with a CT- or MRI-based angiogram scan), but she should discuss it with her doctor, or see an expert, such as a neurosurgeon.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2021 North America Synd., Inc.
All Rights Reserved